Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 37, NWS Tucson, AZ

July 22, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 22, 2008, 4:20 PM MST for Pima County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 4:20 PM MST (23:20 UTC)
Expired
Jul 22, 2008, 6:15 PM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1663 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 222320
FFWTWC
AZC019-230115-
/O.NEW.KTWC.FF.W.0037.080722T2320Z-080723T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
420 PM MST TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...

* UNTIL 615 PM MST

* AT 410 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH FLOODING 
OVER THE WARNED AREA. RADAR ESTIMATES BETWEEN 1 TO 2 INCHES OF RAIN 
HAS FALLEN FROM SAHUARITA TO CORONA DE TUCSON. A REPORT OF 0.71 
INCHES OF PRECIPITATION HAS FALLEN OVER THE PAST 20 MINUTES AT 
CONTINENTAL ROAD NEAR NEAR THE SANTA CRUZ RIVER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THREE   
POINTS...SAHUARITA...GREEN VALLEY...CORONA DE TUSCON.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3221 11164 3228 11165 3212 11113 3206 11074
      3222 11046 3174 11047 3174 11132

$$
1 follow-up statement
000 
WGUS75 KTWC 230023
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
523 PM MST TUE JUL 22 2008

AZC019-230115-
/O.CON.KTWC.FF.W.0037.000000T0000Z-080723T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
523 PM MST TUE JUL 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS 
SOUTHEAST PIMA COUNTY. THE HEAVIEST RAINFALL HAS OCCURED NEAR THE 
EMPIRE MOUNTAINS...NORTHERN PORTIONS OF THE SANTA RITA MOUNTAINS 
INCLUDING THE TOWN OF CORONA DE TUCSON AND EXTREME SOUTHWEST 
PORTIONS OF THE TUCSON METRO AREA INCLUDING SAHUARITA AND NEAR THE 
SAN XAVIER MISSION. 

RADAR ESTIMATES THAT BETWEEN 1.00 AND 1.75 INCHES OF RAIN HAS FALLEN 
IN THIS AREA...WITH ISOLATED LOCATIONS TO THE NORTH OF THE SAN 
XAVIER MISSION RECEIVING UP TO 2.00 INCHES OF RAIN. AN AUTOMATED 
RAIN GAGE AT HAYSTACK MOUNTAIN NEAR THE EMPIRE MOUNTAINS REPORTED 
1.22 INCHES OF RAIN WITH THIS STORMS...WITH ANOTHER RAIN GAGE NEAR 
AT CONTINENTAL ROAD AND THE SANTA CRUZ RIVER REPORTING 0.75 INCHES. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL 
PIMA COUNTY UNTIL 545 PM MST.

LAT...LON 3221 11164 3228 11165 3212 11113 3206 11074
      3222 11046 3174 11047 3174 11132

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:08 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 22, 2:08 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST TUE JUL 22 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER WEST TEXAS WILL MOVE
WEST INTO NORTHWEST MEXICO BY WEDNESDAY NIGHT. THIS SYSTEM WILL TEND
TO ENHANCE THUNDERSTORM DEVELOPMENT AND INTENSITY AS IT APPROACHES
THE REGION. IT NOW APPEARS THAT A SLIGHT DOWNTURN IN THE MONSOON
FLOW IS EXPECTED THURSDAY AND FRIDAY AS THE REGION FALLS IN BETWEEN
THE DEPARTING UPPER LEVEL DISTURBANCE...AND THE UPPER LEVEL REMAINS
OF HURRICANE DOLLY AS SHE MOVES INTO THE RIO GRANDE VALLEY. SOME OF
THE MOISTURE FROM DOLLY IS EXPECTED TO SPREAD INTO THE REGION THIS
WEEKEND...LEADING TO AN INCREASE IN THUNDERSTORM CHANCES.

&&

.DISCUSSION...FORECAST HAS BECOME INCREASINGLY COMPLICATED OVER THE
NEXT 48HRS. THE MAIN STORY IS THAT THE UPPER LOW WE HAVE BEEN
TRACKING SINCE LAST WEEK IS SLOWLY MOVING THIS WAY OUT OF W TX WITH
RECENT WATER VAPOR LOOPS INDICATING A DIFFLUENCE AXIS OPENING UP
FROM N CENTRAL NEW MEXICO ACROSS SE AZ AND NE SONORA. WE HAVE PLENTY
OF INSTABILITY...AT LEAST POTENTIALLY...WITH A PRECIP WATER AS HIGH
AS IT USUALLY GETS AROUND HERE. HOWEVER OUR LOW LEVEL STEERING FLOW
IS STILL WEAK AND IS NOT PROGGED TO INCREASE UNTIL AFTER DARK. SO
FOR THE 2ND DAY IN A ROW...VIGOROUS MOUNTAIN DEVELOPMENT OCCURRED
EARLY...BUT INITIAL CELLS HAVE MOVED LITTLE WHILE THEIR ANVILS HAVE
SPREAD OUT AND ARE CLOUDING OVER THE VALLEYS. THIS RAISES ONE OF
SEVERAL QUESTIONS LATER TONIGHT/WED AS THE UPPER LOW CLOSES IN AND
INDUCES FAIRLY IMPRESSIVE SYNOPTIC SCALE LIFT. BY THEN OUR
ATMOSPHERE MAY BE AT LEAST PARTIALLY WORKED OVER...BUT WITH SUCH A
TROPICAL SOUNDING...THE INTRODUCTION OF SYNOPTIC-SCALE DYNAMICS
SHOULD SUPPORT AT LEAST SOME NOCTURNAL REDEVELOPMENT. UPSTREAM
TRENDS OVER THE SOUTHERN WHITES AND GILAS MAY BE A SIGN OF THE
DYNAMICS STARTING TO TAKE OVER. SEE 20Z NESDIS SATELLITE DISCUSSION
FOR DETAILS /SPENES -- WMO HEADER TXUS20 KNES/. THE COVERAGE OF
NOCTURNAL REDEVELOPMENT IS OF COURSE IN DOUBT AT THE MOMENT...WHICH
IN TURN THROWS OUR ENTIRE WED FORECAST IN DOUBT. WE COULD BE TOO
CLOUDY TO REDEVELOP ON WED...OR THE REDEVELOPMENT MAY BE RATHER WEAK
WITH SHOWERS AND EMBEDDED TSTM OR TWO...OR WE COULD BE RATHER CLEAR
IN THE MORNING WHICH WOULD SUPPORT STRONG AND ORGANIZED TSTMS DURING
THE DAY. WHILE TIMING THE BEST CHANCE OF WIDESPREAD TSTMS IS NOW
LESS CERTAIN...IT DOES NOT APPEAR IT WILL BE WED NIGHT LIKE I
PREVIOUSLY THOUGHT. WILL BE ADJUSTING POPS ACCORDINGLY IN THIS
PACKAGE BY RAISING THEM FOR THE OVERNIGHT THROUGH WED
MORNING...WHILE LOWERING THEM FOR WED NIGHT. IT WILL BE VERY MUCH A
WAIT-AND-SEE PROPOSITION OVER THE NEXT 48 HOURS.

THE NEXT ADJUSTMENT WILL BE TO LOWER POPS THU AND ESPECIALLY FRI AS
WE GET IN BETWEEN SYSTEMS. IT IS HARD TO SAY IF DOLLYS OUTER
SUBSIDENCE ENVELOPE IS TO BLAME...BUT MOST 06Z AND 12Z MODELS ARE
MORE EMPHATIC ABOUT DRAGGING WARMER/DRIER AIR INTO SE AZ ALOFT AS
THE UPPER LOW CONTINUES ON ITS WESTWARD JOURNEY BEFORE TURNING NW
AND EVENTUALLY N AROUND THE EDGE OF THE UPPER RIDGE. THAT MAKES SOME
SENSE...ALTHOUGH PRECIP WATERS ARE NOT PROGGED TO FALL ALL THAT
MUCH...SO WE ARE NOT GOING TO LOWER POPS TOO FAR BELOW CLIMO. THEN
AS WE GET INTO THE WEEKEND...IT IS STARTING TO BECOME MORE APPARENT
THAT THE UPPER LEVEL REMAINS OF DOLLY WILL SPREAD IN THIS GENERAL
DIRECTION. AS WE HAVE SEEN MANY...MANY TIMES WITH REMNANT TROPICAL
SYSTEMS...THEY CAN BE A MIXED BAG. THEY USUALLY CLOUD US OVER
QUITE A BIT WHICH CUTS INTO THE TSTM POTENTIAL. BUT THEY DO BRING A
LOT OF MOISTURE AND AT LEAST SOME UPPER LEVEL DYNAMICS. WE WERE
CARRYING A MODEST UPRAMP THIS WEEKEND...WHICH STILL LOOKS
REASONABLE...BUT THE EXACT IMPACT ON SE AZ IS FAR FROM CERTAIN THIS
FAR IN ADVANCE.

&&

.AVIATION...SCATTERED THUNDERSTORMS OVER THE MOUNTAINS WILL ATTEMPT
TO SPREAD SLOWLY SW INTO THE VALLEYS THRU 03Z...WITH THE GREATEST
RISK AT KOLS AND KDUG. IF ONE OF THESE STORMS DRIFTS OVER A TAF
SITE...CONDITIONS COULD EASILY FALL TO IFR...MAINLY DUE TO VSBY
RESTRICTIONS IN HEAVY RAIN. WITH SUCH A MOIST ENVIRONMENT...CB BASES
OF 040-060 AGL ARE LIKELY. THERE IS A RISK FOR REDEVELOPMENT
OVERNIGHT...BUT THE RISK IS TOO LOW TO CARRY IN TAFS JUST YET.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 1:52 PM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST TUE JUL 22 2008

AZZ019-029-030-032>035-231200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
152 PM MST TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS
AND DRIFT SOUTHWEST AT 5 TO 10 MPH INTO THE VALLEYS LATE THIS
AFTERNOON AND EVENING. ALTHOUGH THE HEAVIEST RAINS WILL NOT BE
PARTICULARLY WIDESPREAD...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING 1 TO 3 INCHES OF RAIN. THIS WILL POSE AN OBVIOUS FLASH
FLOOD THREAT...ESPECIALLY IN STREAMS AND NORMALLY DRY WASHES RUNNING
OUT OF THE MOUNTAINS. A FEW WET MICROBURSTS WITH WINDS APPROACHING
SEVERE LIMITS ARE ALSO POSSIBLE.

LATER TONIGHT...AN UPPER LEVEL DISTURBANCE WILL APPROACH FROM WEST
TEXAS. THIS WILL ADD ADDITIONAL LIFT TO AN ALREADY SATURATED AND
RATHER UNSTABLE ATMOSPHERE. THUS THERE IS A RISK THAT THUNDERSTORMS
WITH HEAVY RAIN WILL REDEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL REMAIN VERY MOIST OVER SOUTHEAST ARIZONA
WEDNESDAY AS THE UPPER LEVEL DISTURBANCE MOVES WEST ACROSS NORTHERN
SONORA. DEPENDING ON HOW MUCH SUNSHINE THE AREA RECEIVES...ANOTHER
ROUND OF STRONG THUNDERSTORMS WITH HEAVY RAIN COULD DEVELOP
WEDNESDAY AFTERNOON AND EVENING.

IT NOW APPEARS THAT THERE WILL BE A SLIGHT DOWNTURN IN THUNDERSTORMS
THURSDAY AND FRIDAY. ATTENTION WILL THEN TURN TO THE WEEKEND AS
RESIDUAL MOISTURE FROM THE REMNANTS OF HURRICANE DOLLY SPILL INTO
THE AREA. THIS SHOULD LEAD TO AN INCREASED THREAT FOR SHOWERS AND
THUNDERSTORMS...BUT IT IS MUCH TOO EARLY TO DETERMINE IF THIS WILL
BRING A RENEWED THREAT FOR LOCALLY HEAVY RAIN. THOSE WITH OUTDOOR
PLANS SHOULD CONTINUE TO MONITOR WEATHER FORECASTS CLOSELY
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-231200-
WESTERN PIMA COUNTY-
152 PM MST TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TONIGHT. THE
MAIN THREAT FROM THESE WILL BE HEAVY RAINS..PERHAPS AS MUCH AS AN
INCH IN LESS THAN AN HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL REMAIN VERY MOIST OVER SOUTHEAST ARIZONA
WEDNESDAY AS THE UPPER LEVEL DISTURBANCE MOVES WEST ACROSS NORTHERN
SONORA. DEPENDING ON HOW MUCH SUNSHINE THE AREA RECEIVES...A ROUND
OF STRONG THUNDERSTORMS WITH HEAVY RAIN COULD DEVELOP WEDNESDAY
AFTERNOON AND EVENING OVER WESTERN PIMA COUNTY.

IT NOW APPEARS THAT THERE WILL BE A DOWNTURN IN THUNDERSTORMS
THURSDAY AND FRIDAY. ATTENTION WILL THEN TURN TO THE WEEKEND AS
RESIDUAL MOISTURE FROM THE REMNANTS OF HURRICANE DOLLY SPILL INTO
THE AREA. THIS SHOULD LEAD TO AN INCREASED THREAT FOR SHOWERS AND
THUNDERSTORMS...BUT IT IS MUCH TOO EARLY TO DETERMINE IF THIS WILL
BRING A RENEWED THREAT FOR LOCALLY HEAVY RAIN. THOSE WITH OUTDOOR
PLANS SHOULD CONTINUE TO MONITOR WEATHER FORECASTS CLOSELY
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 22, 3:02 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLASH FLOOD      1 N HEREFORD            31.45N 110.19W
07/22/2008                   COCHISE            AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED WATER FLOWING OVER RAMSEY ROAD

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:59 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee2 hr
Jul 22, 2:33 PM MSTAreal Flood AdvisoryTWCGraham78 min
Jul 22, 2:45 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 22, 2:47 PM MSTSevere Thunderstorm WarningTWCGreenlee28 min
Jul 22, 3:13 PM MSTSevere Thunderstorm WarningTWCCochise32 min
Jul 22, 3:46 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz44 min
Jul 22, 4:06 PM MSTSevere Thunderstorm WarningTWCCochise24 min
Jul 22, 4:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 22, 4:29 PM MSTSevere Thunderstorm WarningTWCCochise, Pima31 min
Jul 22, 4:45 PM MSTFlash Flood WarningTWCCochise88 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.